Colorado, 2003

Wildfire in Colorado, August 25, 2003

August 25, 2003 · NWS PUB · 1 event in 1 county or zone

A 4000 acre grass fire, started by lightning, burned for nearly 7 hours before being extinguished by several rural fire departments from both Prowers and Baca county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A 4000 acre grass fire, started by lightning, burned for nearly 7 hours before being extinguished by several rural fire departments from both Prowers and Baca county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 25, 12:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 25, 12:48 PM MST, 1 hour 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
148 PM MDT MON AUG 25 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY)

MAIN CONCERN IS FOR THE HEAVY RAIN POTENTIAL MAINLY OVR THE
MTNS AND BURN SCAR AREAS TONIGHT AND TUE.  A PLUME OF MSTR REMAINS
OVR CO W/ A SHRTWV MOVING ACRS SRN WY WHICH WL BRING MOVE A LOBE OF
ENERGY OVR THE AREA THIS EVE. CURRENTLY SCATTERED SHWRS/TSTMS ARE
OCCURRING OVR THE MTNS W/ ISOLD ACTIVITY OVR THE ADJACENT PLAINS.  A
PV FEATURE IN THE HI LVLS IS SHOWN IN THE MODELS OVR THE AREA TONIGHT
AND TUE. PW VALUES THIS MORNING ACRS THE STATE WERE AROUND 1 INCH...
AND THE STEERING FLOW THIS EVE WL BE W OR NW AND STILL LIGHT.  THUS
W/ A FAIRLY MOIST ATMOS AND EXPECTED SLOW STORM MOVEMENT...HEAVY RAIN
IS AGAIN THE MAIN THREAT.  SHOULD SEE THE PRECIP END BY MIDNIGHT OR
SO.

ON TUE THE PW VALUES AND SPECIFIC HUMIDITY IS EXPECTED TO BE MUCH
LIKE TODAY.  THUS I WL INCREASE THE POPS OVR THE MTNS.  ONCE
AGAIN THE UPR FLOW WL BE LIGHT AND W/ A CONTINUED MOIST AIR
MASS THE SLOW MOVING STORMS COULD PRODUCE SOME QUICK ACCUMULATIONS.
TEMPS LOOKS TO BE JUST A BIT COOLER OVR THE FAR E PLAINS BUT ABOUT
THE SAME OR A BIT WARMER OVR THE W. CURRENT MAX T LOOKS PRETTY GOOD
AND WL ONLY MAKE A FEW MINOR CHANGES.

LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY).

MAIN CONCERNS ARE TIMING AND STRENGTH OF FROPA THURSDAY.

TUES NITE/WED...SFC BDRY HANGS UP ALONG KS/NE BORDER...WITH MODELS
TRYING TO BRING NORTHERLY PUSH ALONG MTNS...AND PRECIP ALONG WITH
IT. THINK STABLE AIRMASS WILL KEEP POPS NIL OVERNIGHT. LIGHT WEST TO
NORTHWEST FLOW ALOFT CONTINUES WEDNESDAY. EXPECT STORMS TO START
OVER MTNS AND MOVE SLOWLY WEST. INSTABILITY NOT TOO STRONG...WITH
LIS RUNNING -2 OR SO. LOOKS LIKE WARMEST DAY OF THE WEEK WITH
SOUTHERLY FLOW AT SURFACE AND 700 TEMPS RUNNING 12-14C.

THURSDAY...MODELS STILL PROG FROPA DURING THE DAY...HOWEVER LOOKS
LIKE FROM RUN TO RUN MODELS ARE WARMING SLIGHTLY AND PROGRESSING
FRONT FARTHER EAST AND ALIGNING IT IN WESTERLY FLOW. AVN BRINGS WAVE
ACROSS MTNS OVERNIGHT...ADDED SOME ISOLD POPS OUT WEST. AVN DRIES IT
OUT FASTER THAN ETA...LIKELY DUE TO MORE NORTHWEST UPPER FLOW WHILE
ETA MORE WEST. COOLED GRIDS A TOUCH CONSIDERING POTENTIAL CLOUD COVER
AND TO MATCH OTHER OFFICES.

DIDNT MAKE ANY BIG CHANGES BEYOND THURSDAY AS MUCH DEPENDS ON
STRENGTH AND TIMING OF FROPA.

FRIDAY THROUGH MONDAY...FRIDAY AVN REBOUNDS TEMPS IN NORTHWEST
DOWNSLOPE FLOW...CURRENT GRIDS ARE SLIGHTLY HIGHER THAN GUIDANCE AND
LEFT THAT WAY. SECONDARY SURGE SHOWN IN GFS ON SATURDAY WOULD COOL
TEMPS A LITTLE MORE THAN INITIAL FRONT THURSDAY...COOLED GRIDS JUST A
BIT. WOULD STILL ANTICIPATE SHOWERS AND STORMS TO FORM ALONG
MOUNTAINS...BUT MAY NOT PROPAGATE TOO FAR EAST IF PLAINS BECOME TOO
STABLE. SUNDAY AND MONDAY...GFS BRINGS A WEAK RIDGE AXIS
OVERHEAD SUNDAY...THEN SHOWS SOUTHWEST FLOW ALOFT BACK OVER THE AREA
MONDAY. THIS BRINGS MOIST RETURN FLOW OVER THE AREA AND DEVELOPS A
LEE SIDE LOW ON THE PLAINS. NO CHANGES TO INHERITED DAY 7 GRIDS WITH
ISOLD AFT/EVE POPS AND SLIGHTLY COOLER TEMPS. -KC

.PUB...NONE.
Hazardous weather outlook, Aug 25, 6:00 AM MST, 8 hours before
COZ058>089-093>099-261500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL AND SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING.  THE
THUNDERSTORMS SHOULD FORM OVER THE HIGH TERRAIN AROUND NOON...AND
DRIFT TO NEARBY AREAS THIS AFTERNOON AND EVENING. THE MAIN
THUNDERSTORM THREAT WILL BE LOCALLY HEAVY RAIN WITH POSSIBLE RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR...CLOUD TO GROUND LIGHTNING...WIND
GUSTS UP TO 40 MPH...AND HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT SUNDAY.

ADEQUATE ATMOSPHERIC MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION
THROUGH THE MAJORITY OF THE PERIOD AS THE SOUTHWESTERN SUBTROPICAL
MOISTURE PLUME REMAINS WELL ESTABLISHED OVER THE SOUTHWESTERN STATES.
THIS SHOULD ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. IN ADDITION A NORTHERLY SURGE IS EXPECTED TO
MOVE ACROSS THE EASTERN PLAINS THURSDAY...WHICH COULD INCREASE
THE PRECIPITATION POTENTIAL AND DECREASE TEMPERATURES...ESPECIALLY
FROM LATER THURSDAY INTO NEXT SATURDAY.  ON TOP OF THIS...RECENTLY
FORMED HURRICANE IGNACIO...CURRENTLY NEAR THE SOUTHERN BAJA
CALIFORNIA PENINSULA MAY IMPORT ADDITIONAL MOISTURE INTO THE REGION
LATER THIS WEEK WHICH IN TURN COULD INCREASE PRECIPITATION POTENTIAL
AND INTENSITY. AT THIS TIME...THE MAIN THREATS FROM THE STRONGEST
THUNDERSTORMS THAT OCCUR THIS WEEK WILL BE LOCALLY HEAVY RAINFALL...
FREQUENT LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO 1/2
INCH IN DIAMETER. STAY TUNED FOR THE LATEST UPDATES AS WE ENJOY THE
LAST FULL WEEK OF AUGUST 2003.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Prowers

When
August 25, 2:00 PM MST to 9:00 PM MST
Where
Prowers County, 15 mi SSE of Lamar
Reported by
NEWSPAPER
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332934.